Does vitamin D deficiency cause Melanonychia Striata?
User rating for this question
I have a longitudinal black line down the length of my non dominant left thumb since late November, early December. I do remember both getting a splinter on this hand, as well as intense itching around the base of my thumb. I have seen a dermatologist who says that it is nothing (she did not biopsy it, only looked at it)....it is perfectly straight and thin. I was still nervous and went to see another physician (Family Practice) who stated that it was not Melanoma (I was worried about Melanoma due to the things that I have read), but Melanonychia Striata due to a vitamin deficiency. The labs came back and my Vitamin D registered 11. She has placed me on Vitamin D capsules and will redraw my labs in four weeks. I have two questions: 1. Is it typical for a Vitamin D Deficiency to cause Melanonychia Striata, or should I be concerned that there may be something more causing the streak in my nail? 2. Will it eventually go away once the Vitamin D has been brought back to normal?
Posted Tue, 18 Feb 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 31 minutes later
Brief Answer: Melanonychia; do not worry Detailed Answer: Hi, After thoroughly analyzing the picture and correlating with your finding I can make out the condition of Melanonychia. It is a brownish or blackish discoloration of nail. It can be as a result of trauma or medications or as a part of some skin problems or rarely due to deficiency state. The condition is most often benign but we always try and rule out any possibility of melanoma in the same. If the melanoma part is ruled out then we consider it as normal condition and some times it can be possible by consumption of some drugs too. So let me know if you have consumed any medication in recent past. Also just check out any such brownish spots on other parts of body. In your case as it is single line so in my experience it rules out melanoma and there is no need of any biopsy. For your further query regarding Vitamin D deficiency- As I said in most of the cases it is a normal finding and in your case it rules out a systemic cause because it is present on single nail. Had it been present in multiple nails then there would had been multiple lines present in multiple nails. There is no harm in taking vitamin D supplementation but in my opinion it will probably not help much in this local cause. Presence in single nail always shows a simple normal finding and so do not worry about the same. Hope it helps. Dr Sanjay Kumar Kanodia MD- Dermatology
Follow-up: Does vitamin D deficiency cause Melanonychia Striata? 10 minutes later
Dr. Kanodia, Thank you so much for your response! I was prescribed Cefdinir 300mg by my dermatologist in 2010 for acne caused by bacteria. It helped clear my skin almost instantaneously, however, I do/and have continued to take the medication as needed (usually around menstruation to prevent potential breakouts), but no more than a week. I also wonder if dietary supplements for weight control would have anything to do with the melanonychia as well. I have never had any problems with my weight (5'3"....135 lbs.),however, a few ladies mentioned Thinogenics and ACE as an appetite suppressor and I have tried both. I have taken Thinogenics on and off since March 2013, whereas, ACE, I have only tried it for 14 days since January 2014. Aside from the prescription listed above, and the OTC dietary supplements, the only other prescription drug that I have had in the past year was Amoxicillin during a bronchial episode last September 2013. Could any of the drugs listed have caused the Melanonychia?
Answered by Dr. Sanjay Kumar Kanodia 3 hours later
Brief Answer: Go for dermascopy Detailed Answer: Hi, Thanks a lot for providing the important details regarding the medicines. None of the medications are actually implicating factor in causing the problem in your thumb. Though in general such kind of thin faint line is normal in appearance but I suggest you to keep a close watch on the pigmentation. If you see rapid enlargement of the band, a proximal part of the band that is broader than the distal part (triangular shape), blurred lateral borders of the band, and pigmentation of the periungual skin (that means pigmentation on the skin below the nail root) then you must see a dermatologist immediately. Also I want to suggest yo that I can see bit of splitting of nail plate so if you observe an increase in the same then also can meet a dermatologist. Over all vitamin deficiency does not appear to be the main cause and accordingly you may not see the improvement by the same. I suggest you to kindly go for a simple test called as “Dermascopy” which is done by experienced dermatologist. It is one of the test which shows the band in best and highest resolution by a instrument known as dermascope( a kind of big magnifier in simple words). SO it will give a brief idea to move further. I will be glad if you have any further query or if not then can close the discussion and rate the answer. Regards, Dr Sanjay Kumar Kanodia (MD- Dermatology & Sexually Transmitted Diseases)
Follow-up: Does vitamin D deficiency cause Melanonychia Striata? 10 hours later
Thank you again. I just wanted to point out that the nail splitting is a result of both: 1. Taking off artificial nails one week ago. 2. Clipping my nail in the middle (intentionally) to see if the black line was on the skin as well vs. the nail only.
Answered by Dr. Sanjay Kumar Kanodia 7 minutes later
Brief Answer: do not try clipping your nail Detailed Answer: Hi young lady, The information provided are great sign of relief for us. I was bit worried about bit splitting of nail bit as per your information it is not related to any thing serious. I request you to not to do try such kind of things of clipping your nail as it can cause infection of nail plate. I am again quite happy to tell that this is a simple pigmentation at present time and the only thing required is bit vigilance in future as guided in previous mail. I will be glad if you have any further query or if not then can close the discussion and rate the answer. Regards, Dr Sanjay Kumar Kanodia (MD- Dermatology & Sexually Transmitted Diseases)
People also viewed
- Does prolactin cause stretched ligaments
- Can dermatomyositis cause costochondritis
- Diseases causing vitamin d deficiency
- Vitamin d deficiency cause fatigue
- Why is thyronorm causing hairfall
- Vitamin keraglo forte sideeffects
- Pityriasis rosea forum lethargy
- Function of keraglo forte tablet on skin
- Mintop forte vs tugain
- Vitamin-d deficiency causes
- Uneven skin tone by using melacare forte
- Nose tip hardened cartilage pimple
- Does vitamin d deficiency cause melanonychia striata
- What would cause escherichia coli and proteus mirabilis in lungs
- Causes vitamin d deficiency symptoms